Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 221, NWS Midland/Odessa, TX

September 13, 2002Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 13, 2002, 5:49 PM CDT for Reeves County, Texas. It was in force for 101 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 13, 2002, 5:49 PM CDT (22:49 UTC)
Expired
Sep 13, 2002, 7:30 PM CDT
In force
101 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 11 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 13, 6:50 PM CDTThunderstorm Wind 52 EMidland, TX
Sep 13, 7:09 PM CDTThunderstorm Wind 52 EMidland, TXSevere thunderstorms resulted in 60 MPH winds at the Scarburough Sports Complex just before a high school football game was scheduled to begin. No injuries or damage was reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.8 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2002-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2002-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

432 
WUUS54 KMAF 132249
SVRMAF
TXC389-132330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT FRI SEP 13 2002

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS

* UNTIL 630 PM CDT

* AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF TOYAH...OR ABOUT 12 MILES
  WEST OF PECOS...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  PECOS...VERHALEN...TOYAH LAKE AND TOYAH

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3162 10378 3151 10391 3129 10401 3099 10347
          3135 10327 3144 10356

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 2:00 PM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Sep 13, 2:00 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI SEP 13 2002

MID/UPPER LOW SPINNING OVER COLORADO THIS MORNING/AFTERNOON WITH
SHORTWAVES ROTATING AROUND IT AS IT MOVES.  RIDGE FINALLY BEING
BROKEN DOWN A LITTLE BIT OVER OUR AREA AND IS NOW CENTERED OVER THE
SOUTHEAST U.S.

SURFACE TROUGH IS BEGINNING TO TAKE SHAPE IN EASTERN NEW MEXICO AND
ALSO EXTENDS NORTH INTO SOUTHEASTERN CO AND SOUTHWESTERN KS.  ALONG
WITH THIS ARE LIS INDICATED BY MSAS ALREADY AT OR BELOW -6.
LIS TO -5 ALSO EXTEND INTO THE NORTHERN COUNTIES OF OUR CWA.
AT 500MB A SHORTWAVE IS ROTATING AROUND THE BASE OF THE TROUGH
THROUGH SOUTHERN NM THAT HAS ALREADY SET OFF A COUPLE THUNDERSTORMS
ACROSS SOUTHERN NM THIS MORNING AND CONTINUES TO INDUCE CONVECTION
IN NM AT THIS HOUR.  THIS FEATURE SHOULD AID IN THE INITIATION THIS
AFTERNOON SOUTHEAST NM.  BESIDES THAT...AT 250MB A BAND OF 50 KT OR
GREATER WINDS SHOULD MOVE OVER THE AREA LATER THIS EVENING WHICH
COULD HELP SOME OF THESE STORMS TO BECOME ORGANIZED.  LAPSE RATES
GREATER THAN 7.5C/KM ARE ALSO FORECAST BY MODELS WITH INVERTED-V
SOUNDINGS INDICATED BY THE MESOETA SUGGESTING WE MAY BE DEALING WITH
SOME SEVERE WIND GUSTS ASSOCIATED WITH THIS STORMS.  LARGE HAIL WILL
ALSO BE A THREAT WITH ANY STORMS THAT CAN GET ORGANIZED.  CONVECTION
HAS ALREADY STARTED IN NM.  THIS ACTIVITY WILL DEVELOP INTO A
SOUTHWEST TO NORTHEAST ORIENTED LINEAR GROUP OF STORMS AND TRAVEL
EAST WITH INDIVIDUAL CELLS MOVING TO THE NORTHEAST.

FOR TOMORROW...THE FRONT IS NOW FORECAST TO MOVE INTO SOUTHEAST NM
DURING THE MORNING HOURS.  THUNDERSTORMS ARE AGAIN EXPECTED TO
DEVELOP ALONG AND AHEAD OF THE FRONT TOMORROW.  THESE HOWEVER WILL
BE MAINLY TAKING PLACE IN TEXAS AS THE FRONT MOVES SOUTH THROUGH
THE PANHANDLE AND SOUTH PLAINS OF TEXAS.  THUNDERSTORMS MAY START A
BIT EARLIER TOMORROW...AND AID THE FRONT IN ITS SOUTHERN MOTION.
EXPECT AN AREA OF STORMS TO MOVE INTO OUR CWA SOMETIME BETWEEN 18Z
AND 21Z TOMORROW.  THESE THUNDERSTORMS SHOULD BE STRONG TOMORROW
TOO...AND THE POSSIBILITY FOR ISOLATED SEVERE STORMS IS THERE.
SUNDAY WE MAY HAVE POST-FRONTAL CLOUDINESS SKIES IN OUR EASTERN
ZONES WITH SOME ISENTROPIC ASCENT AT THE LOW LEVELS.  WITH THAT IN
MIND...HIGHS ON SUNDAY COULD BE MUCH LOWER IN EASTERN AREAS THAN
WHAT GUIDANCE IS CALLING.  WILL UNDERCUT GUIDANCE A TAD FOR EASTERN
AREAS DUE TO THIS.

FOR THE EXTENDED...WILL KEEP THE NEAR OR ABOVE NORMAL TEMPS AND DRY
FORECAST GOING THROUGH NEXT FRIDAY AS THE RIDGE SLOWLY TRIES TO
ESTABLISH ITSELF.

PRELIMINARY NUMBERS FOLLOW...

MAF  66/87/59/77   324-
LSA  64/86/56/74   424-
6R6  70/92/65/80   212-
MRF  57/84/53/71   3232
CNM  64/86/58/74   322-

.MAF...
TX...NONE.
NM...NONE.

SN

In the hours before

Special weather statement, Sep 13, 1:10 PM CDT, 4 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
110 PM CDT FRI SEP 13 2002

.SYNOPSIS...
AS OF NOON FRIDAY...AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER
NORTHERN NEW MEXICO.  A SERIES OF DISTURBANCES WERE ROTATING AROUND
IT...AND WILL IMPACT PARTS OF SOUTHEAST NEW MEXICO AND WEST TEXAS
THROUGH THIS EVENING.  AT THE SURFACE...A TROUGH OF LOW PRESSURE WAS
ORIENTED ALONG THE TEXAS AND NEW MEXICO BORDER.

.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10.

THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON NEAR THE
MOUNTAINS OF SOUTHEAST NEW MEXICO.  THIS ACTIVITY IS EXPECTED TO
SPREAD EAST INTO THE PLAINS THROUGH THE EVENING HOURS.

THE EXPECTED DEGREE OF INSTABILITY...AND INCREASING WIND SHEAR...
INDICATES THAT SEVERE THUNDERSTORMS WILL BE POSSIBLE.  THE MOST
LIKELY AREAS TO EXPERIENCE SEVERE WEATHER LATE FRIDAY WILL INCLUDE
THE PLAINS OF SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND
THE WESTERN AND CENTRAL PERMIAN BASIN.  THE PRIMARY THREAT FROM
THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED BY LATE AFTERNOON ACROSS THE
PLAINS OF SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS.  ACTIVATION
OF STORM SPOTTERS MAY ALSO BE REQUIRED THIS EVENING ACROSS THE
WESTERN AND CENTRAL PERMIAN BASIN.

.EXTENDED OUTLOOK...
A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY.  THE FRONT WILL LIKELY BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT
POSSIBLE.

LINDLEY
Local storm report, Sep 13, 3:39 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA, TX
339 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0326 PM    WHITES CITY               NM   .88 INCH HAIL
09/13/02   EDDY

TL
Special weather statement, Sep 13, 5:05 PM CDT, 44 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-140500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
505 PM CDT FRI SEP 13 2002

.SYNOPSIS...
AN UPPER LEVEL STORM SYSTEM WAS LOCATED OVER WESTERN NEBRASKA
THIS EVENING. A SERIES OF DISTURBANCES ROTATING AROUND THE LOW
WILL INCREASE THE MID LEVEL WIND FIELDS AND INSTABILITY ACROSS
THE PERMIAN BASIN OF WEST TEXAS...SOUTHEAST NEW MEXICO...AND
THE UPPER TRANS PECOS. THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL
BE POSSIBLE THIS EVENING IN THIS ENVIRONMENT.

.WEATHER HAZARDS...
SEVERE THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING...
GENERALLY INCLUDING AREAS NORTH OF INTERSTATE 10 IN WEST TEXAS
AND SOUTHEAST NEW MEXICO. THE PRIMARY THREAT FROM THESE STORMS
WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION MAY BE REQUIRED BY THIS EVENING.

.EXTENDED OUTLOOK...
A COLD FRONT WILL SURGE SOUTH INTO WEST TEXAS AND SOUTHEAST
NEW MEXICO SATURDAY.  THE FRONT WILL LIKELY BECOME A FOCUS FOR
THUNDERSTORM DEVELOPMENT....WITH SEVERE THUNDERSTORM DEVELOPMENT
POSSIBLE.

12
Local storm report, Sep 13, 5:16 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
516 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0512 PM    BELDING                   TX   WIND DAMAGE
09/13/02   PECOS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
                                          TREES BLOWN DOWN.
Local storm report, Sep 13, 5:36 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI SEP 13 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    1 S MONAHANS              TX   60 MPH TSTM GUST
09/13/02   WARD                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 5:01 PM CDTSevere Thunderstorm WarningMAFLoving59 min
Sep 13, 5:10 PM CDTSevere Thunderstorm WarningMAFPecos95 min
Sep 13, 5:31 PM CDTSevere Thunderstorm WarningMAFWard59 min
Sep 13, 5:48 PM CDTSevere Thunderstorm WarningMAFEctor72 min
Sep 13, 6:06 PM CDTSevere Thunderstorm WarningMAFWinkler84 min
Sep 13, 6:33 PM CDTSevere Thunderstorm WarningMAFMidland72 min
Sep 13, 6:43 PM CDTTornado WarningMAFEctor32 min
Sep 13, 6:43 PM CDTTornado WarningMAFEctor32 min
Sep 13, 6:50 PM CDTSevere Thunderstorm WarningMAFAndrews55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.